Menu Close

Live Out Your Best Future

Take the first step toward addiction treatment by contacting us today.

Signs Of A Ritalin (Methylphenidate) Overdose

Person showing signs of a ritalin overdose

Ritalin (methylphenidate) is a stimulant medication used to treat attention-deficit/hyperactivity disorder (ADHD). When used, this medication speeds up physical and psychological processes, which many people find desirable. However, these effects can also push a person’s body into an overdose.

If you or a loved one is struggling with Ritalin use, Vertava Health’s methylphenidate addiction treatment can help. Call us at 888.601.8693 today to learn more about our treatment options.

What Is Ritalin?

Ritalin is a central nervous system stimulant that affects chemicals in the brain and nerves that contribute to hyperactivity and impulse control. It treats attention deficit hyperactivity disorder (ADHD) and narcolepsy. Ritalin is available in both immediate-release and extended-release forms and is typically taken one to three times a day. However, it can be habit-forming, and misuse or abuse can lead to addiction.

Signs of a Ritalin Overdose

As a stimulant, Ritalin causes the body’s most vital life-support systems to work faster. These include those that regulate blood pressure, breathing, heart, and temperature rates. As these systems go into overdrive, vital organs such as the heart are endangered. Ritalin overdose can become fatal. Learning the signs of a methylphenidate overdose can help get a person medical care as soon as possible.

Signs of a Ritalin overdose include:

  • Abdominal cramps
  • Agitation
  • Aggression
  • Becoming panicked
  • Confusion
  • Delirium
  • Diarrhea
  • Fever or extremely elevated body temperature
  • Hallucinations
  • Headache
  • Muscle pains and weakness
  • Muscle twitching
  • Nausea and vomiting
  • Overactive reflexes
  • Rapid breathing
  • Rapid heart rate (tachycardia)
  • Restlessness
  • Tremors

Stimulant use causes immense strain on a person’s heart and cardiovascular system. In the most serious cases, this may cause a person to have cardiac arrhythmias, a heart attack, stroke, excessively high or low blood pressure, and circulation failure. Severe overdose can also cause convulsions, seizures, comas, and fatal drug poisoning.

Treatment For A Ritalin Overdose

A Ritalin overdose requires prompt medical attention. If a person, or those around them, at all suspects that overdose is a possibility, emergency medical services should be contacted immediately. Taking action immediately could reduce the risk of serious medical problems and death. If a person has taken Ritalin orally, overdose effects could worsen over time as more of the drug is released.

Ritalin may cause a person to become highly overstimulated. Because of this, medical professionals will likely take measures to protect a person from outside stimuli that could exacerbate this condition. They should also monitor a person to prevent self-injury.

The medical team should focus on reducing agitation and seizures while supporting a person’s airway to promote breathing. They may also pump a person’s stomach to remove any excess medication that may still be present. Activated charcoal or medication (a cathartic) may be used to detoxify the body.

During this time, first responders and the emergency medical team should focus on stabilizing a person’s circulation or blood flow to the heart to reduce the risk of cardiac complications. If a person’s core body temperature is raised to dangerous levels, measures may be taken to cool them down.

Why Do People Misuse Ritalin?

Ritalin use typically begins for one of three reasons, as a person:

  • Seeks to self-medicate undiagnosed or untreated ADHD
  • Uses the substance as a “study drug” to enhance academic performance (some individuals use it to boost their professional capabilities)
  • Desires a pleasurable or euphoric effect

In addition, some people with a prescription for the drug misuse it. This means they may take it in a way other than intended, more frequently than they should, or at higher doses. These behaviors can also place a person at risk of overdose.

Signs Of Ritalin Use And Addiction

Many people who use drugs chronically go to great lengths to hide their drug use. Because a person may try to hide some of the most apparent signs of drug use, it can be helpful to recognize the signs of use and addiction. Doing so may help get a person professional help, a measure that can help prevent overdose and other dangers linked to Ritalin use.

Mental and emotional signs of Ritalin use include:

  • Agitation
  • Anxiety
  • Confusion
  • Hostility
  • Euphoria
  • Excitability
  • Exhilaration
  • Paranoia
  • Restlessness

Physical signs of Ritalin use include:

  • Becoming more alert
  • Dilated pupils
  • Dry mouth
  • Faster pulse
  • Fever and sweating
  • Flushed skin
  • Headache
  • Increased blood pressure
  • Increased blood sugar
  • Increased breathing
  • Insomnia
  • Irregular or rapid heartbeat
  • Little to no appetite
  • Muscle twitches
  • Nausea and vomiting
  • Raised heart rate
  • Skin rash
  • Voluntary movements become impaired
  • Wakefulness

The sooner use and addiction are spotted, the sooner a person can get help. If a person isn’t ready to accept that they have a substance use disorder, professional intervention may help.

Find Treatment For Ritalin Use And Addiction at Vertava Health

Addiction can deeply change the way a person feels about themselves and the world around them. A person’s behaviors and ability to function in a social setting can be drastically changed. Contact Vertava Health today at 888.601.8693 to learn more about our treatment options.